Export file:

Format

  • RIS(for EndNote,Reference Manager,ProCite)
  • BibTex
  • Text

Content

  • Citation Only
  • Citation and Abstract

Modeling diseases with latency and relapse

1. Department of Mathematics and Statistics, University of Victoria, Victoria B.C., Canada V8W 3P4
2. Department of Mathematics and Statistics, University of Victoria, Victoria, BC, Canada, V8W 3P4
3. Department of Applied Mathematics, University of Western Ontario, London, Ontario N6A 5B7

A general mathematical model for a disease with an exposed (latent) period and relapse is proposed. Such a model is appropriate for tuberculosis, including bovine tuberculosis in cattle and wildlife, and for herpes. For this model with a general probability of remaining in the exposed class, the basic reproduction number $\R_0$ is identified and its threshold property is discussed. In particular, the disease-free equilibrium is proved to be globally asymptotically stable if $\R_0<1$. If the probability of remaining in the exposed class is assumed to be negatively exponentially distributed, then $\R_0=1$ is a sharp threshold between disease extinction and endemic disease. A delay differential equation system is obtained if the probability function is assumed to be a step-function. For this system, the endemic equilibrium is locally asymptotically stable if $\R_0>1$, and the disease is shown to be uniformly persistent with the infective population size either approaching or oscillating about the endemic level. Numerical simulations (for parameters appropriate for bovine tuberculosis in cattle) with $\mathcal{R}_0>1$ indicate that solutions tend to this endemic state.
  Figure/Table
  Supplementary
  Article Metrics

Keywords bovine tuberculosis; delay differential equation; uniform persistence. ; endemic equilibrium; global asymptotic stability; disease-free equilibrium; tuberculosis

Citation: P. van den Driessche, Lin Wang, Xingfu Zou. Modeling diseases with latency and relapse. Mathematical Biosciences and Engineering, 2007, 4(2): 205-219. doi: 10.3934/mbe.2007.4.205

 

This article has been cited by

  • 1. Cruz Vargas-De-León, Global stability properties of age-dependent epidemic models with varying rates of recurrence, Mathematical Methods in the Applied Sciences, 2016, 39, 8, 2057, 10.1002/mma.3621
  • 2. Yang Lu, Shengqiang Liu, Threshold dynamics of a predator–prey model with age-structured prey, Advances in Difference Equations, 2018, 2018, 1, 10.1186/s13662-018-1614-y
  • 3. Samuel Bowong, Optimal control of the transmission dynamics of tuberculosis, Nonlinear Dynamics, 2010, 61, 4, 729, 10.1007/s11071-010-9683-9
  • 4. Xiaomei Feng, Kai Wang, Fengqin Zhang, Zhidong Teng, Threshold dynamics of a nonlinear multi-group epidemic model with two infinite distributed delays, Mathematical Methods in the Applied Sciences, 2017, 40, 7, 2762, 10.1002/mma.4196
  • 5. Jing Li, Xingfu Zou, Dynamics of an epidemic model with non-local infections for diseases with latency over a patchy environment, Journal of Mathematical Biology, 2010, 60, 5, 645, 10.1007/s00285-009-0280-9
  • 6. Folashade B. Agusto, Suzanne Lenhart, Abba B. Gumel, Agricola Odoi, Mathematical analysis of a model for the transmission dynamics of bovine tuberculosis, Mathematical Methods in the Applied Sciences, 2011, 34, 15, 1873, 10.1002/mma.1486
  • 7. Shanjing Ren, Global stability in a tuberculosis model of imperfect treatment with age-dependent latency and relapse, Mathematical Biosciences and Engineering, 2017, 14, 5/6, 1337, 10.3934/mbe.2017069
  • 8. Lianwen Wang, Xingan Zhang, Zhijun Liu, An SEIR Epidemic Model with Relapse and General Nonlinear Incidence Rate with Application to Media Impact, Qualitative Theory of Dynamical Systems, 2018, 17, 2, 309, 10.1007/s12346-017-0231-6
  • 9. Yali Yang, Jianhong Wu, Jianquan Li, Xiaxia Xu, Tuberculosis with relapse: A model, Mathematical Population Studies, 2017, 24, 1, 3, 10.1080/08898480.2014.998550
  • 10. Mohamed El Fatini, Aadil Lahrouz, Roger Pettersson, Adel Settati, Regragui Taki, Stochastic stability and instability of an epidemic model with relapse, Applied Mathematics and Computation, 2018, 316, 326, 10.1016/j.amc.2017.08.037
  • 11. Thomas W. Carr, Equivalent probability density moments determine equivalent epidemics in an SIRS model with temporary immunity, Theoretical Population Biology, 2017, 113, 47, 10.1016/j.tpb.2016.11.001
  • 12. Zhisheng Shuai, P. van den Driessche, Impact of heterogeneity on the dynamics of an SEIR epidemic model, Mathematical Biosciences and Engineering, 2012, 9, 2, 393, 10.3934/mbe.2012.9.393
  • 13. Qiao Lei, Zhichun Yang, Dynamical behaviors of a stochastic SIRI epidemic model, Applicable Analysis, 2017, 96, 16, 2758, 10.1080/00036811.2016.1240365
  • 14. Jinliang Wang, Hongying Shu, Global analysis on a class of multi-group SEIR model with latency and relapse, Mathematical Biosciences and Engineering, 2015, 13, 1, 209, 10.3934/mbe.2016.13.209
  • 15. Yuming Chen, Jianquan Li, Shaofen Zou, Global dynamics of an epidemic model with relapse and nonlinear incidence, Mathematical Methods in the Applied Sciences, 2018, 10.1002/mma.5439

Reader Comments

your name: *   your email: *  

Copyright Info: 2007, , licensee AIMS Press. This is an open access article distributed under the terms of the Creative Commons Attribution Licese (http://creativecommons.org/licenses/by/4.0)

Download full text in PDF

Export Citation

Copyright © AIMS Press All Rights Reserved